MAUDE Adverse Event Report: BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D-1336-03-S
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 09/20/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The bwi failure analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.Concomitant products: st.Jude medical brk-1 71cm transseptal needle; st.Jude medical sl1 8.5fr 63cm sheath; carto 3 system.Manufacturer's ref.No: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent an ablation procedure for atrial fibrillation with a thermocool smarttouch uni-directional catheter and suffered a cardiac tamponade requiring pericardiocentesis.After the procedure was completed and the catheters were removed, the physician was doing a final review with an intracardiac echocardiogram catheter when a tamponade was observed.Patient was asymptomatic.Pericardiocentesis yielded an unknown amount of fluid.Patient left the lab in stable condition.There is no information regarding extended hospitalization.There were no factors cited that may have contributed to the adverse event.It was noted that the physician did not know at what point during the procedure the injury occurred.Physician did not provide a causality opinion.Transseptal puncture was performed with a st.Jude medical brk-1 71cm transseptal needle.Sheath used was a st.Jude medical sl1 63cm 8.5 french.Generator settings throughout the procedure included: power at 25-30 watts (not titrated) and temperature cut-off at 43 degrees celsius.Generator parameters, overall ablation time, and last ablation time at the site of injury are not known.Irrigated catheter flow was set at 2cc/min during mapping and 17cc/min during ablation at 30 watts or less.Patient received heparin boluses throughout the procedure with activated clotting times maintained in an unknown range.There was no information regarding spi value or catheter proximity.Catheter was zeroed after the initial warm-up phase, post-connection to the carto 3 piu.Carto 3 system did not indicate to re-zero the catheter.There were no error messages reported on any bwi products during the procedure.
 
Additional Manufacturer Narrative
Manufacturer's reference number: (b)(4).It was reported that a patient underwent an ablation procedure for atrial fibrillation with a thermocool smarttouch uni-directional catheter and suffered a cardiac tamponade requiring pericardiocentesis.The returned device was visually inspected and was found in good condition.Per the event, the catheter was tested for electrical performance, temperature response and generator compatibility, and it was found within specifications.A deflection test was performed, which the catheter passed.The catheter was evaluated for eeprom, and sensor functionality was tested on the carto 3 system.The catheter was recognized by carto 3 system with proper visualization and no error messages.Eeprom data demonstrates that the catheter was properly calibrated during manufacturing.The force feature was evaluated and passed.An irrigation test was performed, which the catheter passed.No occlusion was observed.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.The catheter passed all specifications.The root cause of the cardiac tamponade remains unknown.The instructions for use state that careful catheter manipulation must be performed in order to avoid cardiac damage, perforation or tamponade.

Brand Name
THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER, INC. (JUAREZ)
circuito interior norte #1820
parque industrial salvacar
juarez, chihuahua 32599
MX  32599
MDR Report Key6031211
Report Number9673241-2016-00696
Device Sequence Number1420877
Product Code LPB
UDI-Device Identifier10846835009019
UDI-Public(01)10846835009019(11)160729(17)170630(10)17519485M
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2017
Device Model NumberD-1336-03-S
Device Catalogue NumberD133603
Device Lot Number17519485M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/11/2016
Was the Report Sent to FDA? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/20/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/14/2016
Supplement Report FDA Received Date11/16/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;